Fentanyl has had much coverage in the news this year following a number of overdose deaths in Yorkshire and the Humber in the first five months of the year, which were linked to people using heroin mixed with fentanyl.
While fentanyl misuse in the UK is not new and has caused a relatively small number of deaths for some years, recent events were a major concern for public health.
Fentanyls are a family of drugs that have similar effects to heroin. There is limited information available about the effects of some fentanyls, but many are more toxic on a weight-for-weight basis than heroin, some substantially so; as a result, even a small amount of a fentanyl in a heroin 'hit' can be enough to kill, especially without immediate naloxone (an opioid antidote given as an injection) or medical attention.
As with heroin, the risk is highest when taken by people with no tolerance to opioids or those in poor health, especially long-term, heavy smokers and those with chronic obstructive pulmonary disease (COPD), such as bronchitis and emphysema, or other lung disease.
Earlier this year, we saw localised spikes in overdose deaths involving fentanyls mixed with heroin. The appearance of fentanyls in the UK heroin market, even if mostly in one part of the country, gives cause for concern, given the major public health impact that fentanyl is having in the United States and Canada.
What action was taken
PHE responded rapidly to the early alerts we received from local areas when the spikes in fentanyl related deaths occurred, issuing a warning to all key drugs agencies and emergency and frontline healthcare settings. And we continue to closely monitor the situation across the country.
We have also set up an incident team to help co-ordinate action to raise awareness and to understand the scale of the potential future public health threat.
Learning from North America
To ensure we are as informed and prepared as possible, we are in touch with public health colleagues in the US and Canada – to learn from the North American experience and be prepared should there be any indication of an emerging problem on that scale.
While the sharp sudden increase in fentanyl related overdoses we saw earlier this year appears to have been among limited networks of drug users in specific areas related to National Crime Agency (NCA) operations, we need to continue to be vigilant and prepared.
Improving communication and co-ordination
As a starting point we are keen to improve information and communication across the whole system. We have met and discussed the issue with the Chief Coroner and advised senior toxicologists and pathologists about our concerns and the need to be alert to, and test for, the possibility of fentanyls in apparent heroin deaths.
We are also working closely with the NCA, the Home Office, police, coroners, pathologists, toxicologists and laboratories to improve the timeliness and accuracy of the data that we receive – particularly the data on deaths where fentanyl might be a factor.
We have commissioned some work on targeted communications that will help us to ensure that that our key messages on treatment and naloxone will be heard and responded to by drug users and their peers. This is an area where we need to tread very carefully as we know from experience that one of the unintended consequences of communication on risks of potent drugs may be to create a demand.
As soon as we have the results of this work we will share the learning rapidly through our nine Centre teams across the country. What we do know is that easy access to optimised drug treatment and to the opiate antidote naloxone are both critical.
Everyone has a part to play in building resilience against an increase in opiate use among the most vulnerable and in tackling the increased risk of overdose should more fentanyls appear.
While we can expect drug treatment services to do everything they can to raise awareness with the people they work with - making sure they are getting treatment right so that peoples’ use of heroin on top of their opioid substitution is appropriately addressed in line with guidelines - we know that those in treatment who are still occasional users, those waiting for treatment and anyone using needle exchanges are all vulnerable.
And importantly we need to make extra efforts to reach out to those outside the treatment system who are most likely to die of a drug related death - to homeless people, to hostels, to those most chaotic people who may use on their own without any recourse to overdose help.
PHE is already helping local areas with support for responding to drug related deaths and stands ready to help local public health teams and drug services to think about how they might respond if fentanyl becomes a feature of their local drug markets.
Making naloxone more widely available
One vital piece of the jigsaw is naloxone; we have recently seen the results of the LGA survey, which provides some reassurance that drug users already in treatment are able to access naloxone. Drug services need to ensure that all opiate users, and anyone who might be with them if an overdose occurs, understand how to spot the signs, always carry naloxone so that it is at hand in an emergency, and know how to use it.
Our investigations to date have found that the deaths in Yorkshire & Humber do appear to have peaked earlier in the year and fallen since our national alert in April and action by the NCA and others, with no deaths linked with fentanyl having been reported from that region since June. Also encouragingly, in other parts of the country we are not seeing the feared sharp increase in fentanyl linked overdoses.
But we need to continue to be vigilant, learn from international colleagues, ensure naloxone is widely available to all who need it, and be ready with an effective scaled up and rapid response should the need arise.